Women make up a majority of patients prescribed antidepressants, but little research has examined what happens when people decide to go off medications they’ve relied on for long periods of time.

According to a New York Times analysis of federal data, 15.5 million Americans have been taking antidepressants for at least five years.

But trials monitoring long-term use of antidepressants rarely lasted longer than two years, the Times reports.

The lack of research could eventually lead to a problem that disproportionately affects women, who are more likely to be prescribed antidepressants than men. Harvard Health Publishing estimates that 1 in 10 women ages 18 and over are on antidepressants, and the Times reports that white women over 45 make up 41 percent of patients currently taking antidepressants.

While antidepressants can improve quality of life, there’s a crash associated with coming off the drugs known as “discontinuation symptoms.” The symptoms can range from mild forms of irritability to more severe disruptions that affect your sense of balance, appetite, moods, suicidal thoughts or “brain zaps,” which feel like electric shocks to the brain. Discontinuing antidepressants means risking the return of the patient’s depression that pushed them to seek treatment in the first place.

There’s almost nothing official known about the drug’s rate of dependency. Studies differ on how patients experience withdrawal and how prevalent it is among those taking different drugs. This also varies depending on what medication you’re prescribed and how long you’ve been on antidepressants. Some doctors try to taper off antidepressants, but this method can still lead to withdrawal symptoms. The only way to ease discontinuation symptoms is to go back on antidepressants.

The Times piece interviews several patients about their efforts to stop taking antidepressants. One 27-year-old woman said it took her nine months to wean herself off Zoloft, a drug she had taken on and off for three years. Another woman, Robin Hempel, described being bedridden for three weeks after taking her final milligrams of Paxil.

“I’m not me right now,” Hempel, 54, told the Times. “I don’t have the creativity, the energy. She — Robin — is gone.”

Tom Stockmann, a psychiatrist in London who also took antidepressants, said a lot of patients aren’t “taken seriously” when they complain about withdrawal reactions.

“That has to stop,” Stockmann said.

Facebook knows a ton about your health. Now they want to make money off it.

Health and wellness data is not considered protected health information